Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 205, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 22, 2017, 3:30 AM CDT for Douglas County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2017, 3:30 AM CDT (08:30 UTC)
- Expired
- Sep 22, 2017, 4:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1879 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 15.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:28 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 21, 11:28 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1128 PM CDT Thu Sep 21 2017
.UPDATE...
Issued at 1117 PM CDT Thu Sep 21 2017
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Friday)
Issued at 355 PM CDT Thu Sep 21 2017
A surface warm front will continue to lift north across the area
tonight. Surface dewpoints have already moderated into the upper
60s over southern MN this afternoon. As low level moisture
advection increases this afternoon, hi-res models continue to
indicate the potential for isolated showers to pop up this eve.
The more concentrated activity looks to develop around/after 05z
over central/northern MN/WI as the low level jet strengthens.
Anticipate most of this activity to stay north of the Interstate
94 corridor.
Tomorrow expect the nocturnal activity to wane as the CAP builds
in the warm sector. The primary forecast concentration
transitions to how warm we will get, with near-record temperatures
in the forecast. Progged Bufkit soundings indicate we will mix to
between 875-900mb, which would yield highs mostly in the upper 80s
to lower 90s. Given the elevated dewpoints in the lower 70s, heat
indices along and south of I-94 moderate into the 95 to 100
degree range. Given the breezy southerly winds, the true impact
may be abated slightly, but Wet Bulb Globe temperatures still look
to rise into the lower 80s across the metro area. While this is
somewhat borderline for a typical heat advisory day, we do meet
advisory criteria for much of the metro, and given heat
acclimatization has been non-existent given the cool August we
had, issued an advisory for the TC metro for tomorrow afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu Sep 21 2017
The longer term concerns remain timing/evolution of the western
conus trough and movement of the surface front.
The front will slowly move into western Minnesota overnight. Day2
outlook continue to paint slight risk of severe thunderstorms in
the vicinity of the front. We should be capped until the front
moves into the area. Models trend a weak surface low traveling
across eastern South Dakota into northwest Minnesota during the
night and this should help move the front east into Minnesota.
Severe weather parameters continue to favor large hail and
damaging winds, with a small tornado threat along and north of the
path the surface low.
We trimmed the eastern extent of the PoP forecast with some leeway
given the small eastward progression of the front on the 12z
ECMWF. Still looks like it should mainly affect the western and
central portion of the area through the day Sunday. This will
leave the eastern cwa in the heat and humidity, but shouldn't be
as extreme as Friday afternoon. The thunder threat will continue
with the frontal boundary through at least Monday with the slow
passage of the upper trough and surface front into Tuesday. Heavy
rainfall remains a threat as well, with the NAEFS anomalous PW's
showing around 3 standard deviations through the weekend.
The front exits the east Tuesday followed by cooler and drier
conditions through at least midweek.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1117 PM CDT Thu Sep 21 2017
Convection is now breaking out over central and northern MN in
response to a northward punching warm front and a lingering cold
front near the border with the Dakotas. Can expect scattered
coverage around KAXN with diminishing coverage dropping south to
the I-94 corridor with no precipitation expected south of I-94.
Window for precip is generally 06z-12z so only partly cloudy skies
are expected for much of the day on Friday (along with the very
warm temperatures). The other issue will be strong nocturnal
jetting both overnight tonight and again tomorrow night into
Saturday morning. Directional component plus the speeds around 50
knots will create LLWS conditions.
KMSP...LLWS conditions expected through the morning push on Friday
with SE surface winds and SW winds up to 2 kft at around 50 knots.
Mixing after daybreak will blend those winds aloft down to the
surface, creating breezy southerly winds all day. Chances are
quite low for overnight convection so have opted to run with a dry
TAF this cycle but will monitor radar and amend as needed. LLWS
conditions are again expected tomorrow night.
/OUTLOOK FOR KMSP/
Sat...Mainly VFR. Slight chance MVFR/TSRA. Winds SSW 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts.
Mon...MVFR/TSRA. Winds S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM to 7 PM CDT Friday for MNZ060>063-
068>070.
&&
UPDATE...JPC
SHORT TERM...LS
LONG TERM...DWE
AVIATION...JPCHazardous weather outlook, Sep 21, 9:55 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 955 PM CDT Thu Sep 21 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 955 PM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms can be expected tonight across central Minnesota into western Wisconsin, mainly north of the Interstate 94 corridor. There is a Marginal Risk of severe weather with this activity. The main hazard will be large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms exist from Friday through Monday night. There is a Slight Risk of severe thunderstorms Friday evening in western Minnesota, surrounded by a Marginal Risk of severe thunderstorms into central Minnesota. The main hazards are large hail and damaging winds. Repeated rounds of thunderstorms this weekend in western Minnesota will also lead to an increased risk for flooding. Hot and humid conditions are expected Friday with peak afternoon heat indices between 95 and 100 expected. Hot and humid conditions with heat indices into the mid 90s are expected again Saturday from southeast Minnesota into western Wisconsin. Heat illnesses may occur, primarily for those who are active outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected to be necessary tonight but may be needed Friday evening.
In the hours before
Special weather statement, Sep 22, 12:13 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT FRI SEP 22 2017
MNZ044-045-220545-
Mille Lacs-Kanabec-
1213 AM CDT FRI SEP 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANABEC AND
NORTHERN MILLE LACS COUNTIES...
At 1213 AM CDT, a strong thunderstorm was located 9 miles south of
Onamia, or 26 miles south of Mille Lacs Lake, moving northeast at 45
mph.
Dime size hail is possible with this storm.
Locations impacted include...
Onamia, Isle, Wahkon, Warman and Bayview.
This includes U.S. Highway 169 between mile markers 197 and 212.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4615 9343 4615 9314 4582 9366 4586 9377
4592 9377 4625 9351 4624 9343
TIME...MOT...LOC 0513Z 218DEG 39KT 4593 9364
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:13 AM CDT | Special Weather Statement | MPX | Mille Lacs | 32 min |
| Sep 22, 4:00 AM CDT | Special Weather Statement | MPX | Todd | 45 min |
| Sep 22, 4:14 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 34 min |
| Sep 22, 4:28 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 21 min |
| Sep 22, 5:40 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 21 min |
| Sep 22, 7:01 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 59 min |
| Sep 22, 7:03 AM CDT | Special Weather Statement | MPX | Wright | 42 min |
| Sep 22, 8:03 AM CDT | Special Weather Statement | MPX | Sherburne | 42 min |
| Sep 22, 8:18 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 57 min |
| Sep 22, 8:27 AM CDT | Special Weather Statement | MPX | Isanti | 48 min |
| Sep 22, 7:05 AM CDT | Special Weather Statement | MPX | Barron | 40 min |
| Sep 22, 9:49 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 26 min |
| Sep 22, 10:19 AM CDT | Special Weather Statement | MPX | Rusk | 26 min |
| Sep 22, 10:37 AM CDT | Special Weather Statement | MPX | Barron | 23 min |
| Sep 22, 11:39 AM CDT | Special Weather Statement | MPX | Rusk | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.